Inhaled steroids at high doses may cause adrenal insufficiency

Adrenal insufficiency is a potential complication of therapy with inhaled corticosteroids (ICS). Previous studies found the highest risk of adrenal insufficiency with fluticasone. This study reexamined the relationship between the use of ICS and adrenal insufficiency by using a cohort of patients treated for respiratory conditions during 1990-2005 in Quebec, Canada, with follow-up until 2007.

Cases of adrenal insufficiency were matched with up to 10 controls. 392 cases were identified (incidence rate=1/10,000 person-years). The rate of adrenal insufficiency was not significantly higher among all current users of ICS. However, patients receiving the highest dosages showed a greater risk (OR=1.84).

Inhaled corticosteroids at high doses appear to be a significant independent risk factor for adrenal insufficiency. Physicians prescribing ICS at higher doses should be aware of the signs and symptoms of adrenal insufficiency in their patients.

Asthma Inhalers (click to enlarge the image).


The use of inhaled corticosteroids and the risk of adrenal insufficiency. Lapi F, Kezouh A, Suissa S, Ernst P. Eur Respir J. 2012 Oct 11.

No comments:

Post a Comment

Blog Widget by LinkWithin